Abstract 17515: Factors Associated with Stent Thrombosis Causing ST- Segment Elevation Myocardial Infarction
Background: Stent thrombosis (ST) causing ST-segment elevation myocardial infarction (STEMI) is a devastating complication following percutaneous coronary intervention (PCI). We sought to identify clinical and procedural factors leading to ST and subsequent STEMI.
Methods & Results: Of 23,676 patients who underwent PCI at the Cleveland Clinic between January 1994 to July 2012, 244 patients presented with STEMI complicating ST. Clinical and procedural variables were analyzed(Table). The timing of ST was classified as early (≤30 days) or late (>30 days) following index PCI. Compared with patients presenting with late ST (n=164), those with early ST (n=80) were older, had a higher HbA1c, higher platelet count and were more likely to present with Kilip class III/IV heart failure, a hypercoagulable state and undergo multiple stent insertion. Late ST was more likely associated with discontinuation of dual anti-platelet therapy (DAT), lower aspirin dose (81 vs 325 mg) and use of drug eluting stents (DES) compared with early ST. In 58 patients (19 early ST, 39 late ST) at the time of STEMI, intravascular ultrasonography showed early ST to be associated with smaller minimal lumen (3.1 vs. 4.2 mm2, p=0.02) and vessel areas (14.8±3.0 vs. 17.9±3.9 mm2 p=0.007), and numerically more edge dissections (p=0.02). Neoatherosclerosis was equally evident in 17% of very late ST following both BMS and DES insertion. A multivariable model assessing timing of ST found increasing age (p=0.003), higher platelet count (p=0.004) and use of multiple stents (p<0.001) to be associated with early ST, whilst non-adherence to DAT (p=0.001), low dose aspirin (p=0.015) and DES use (p=0.008) were associated with late ST.
Conclusion: This largest consecutive series of ST to date outlines a number of systemic, vessel and procedural factors predisposing to the nature and timing of this rare, but serious complication following PCI.
- © 2013 by American Heart Association, Inc.